Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 295, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 27, 2001, 6:42 PM CDT for Lane County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 27, 2001, 6:42 PM CDT (23:42 UTC)
- Expired
- Jul 27, 2001, 7:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Lane County, KS
The radar
The Dodge City radar (KDDC), 80 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 6:45 PM CDT | Thunderstorm Wind 70 E | Dighton, KS | Ten inch diameter limbs blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 817 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 1006 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 230 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 272342 SVRDDC KSC101-280030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 642 PM CDT FRI JUL 27 2001 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LANE COUNTY IN WEST CENTRAL KANSAS * UNTIL 730 PM CDT * AT 642 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 23 MILES SOUTHWEST OF ALAMOTA...OR ABOUT 15 MILES EAST OF FRIEND...MOVING NORTHEAST AT 15 MPH. * SOME LOCATIONS AFFECTED ALAMOTA AT 730 PM CDT. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF QUARTERS. DAMAGING WIND GREATER THAN 60 MILES AN HOUR. VERY HEAVY WRAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY! LAT...LON 3826 10067 3825 10036 3845 10022 3845 10067 POAGE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:20 PM CDT, 3 hours 22 minutes earlier.
Area forecast discussion, Jul 27, 3:20 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 320 PM CDT FRI JUL 27 2001 FORECAST CHALLENGES ARE THUNDERSTORM CHANCES TONIGHT AND TEMPS. 12Z UPPER AIR MAPS SHOWING ELONGATED MID TROPOSPHERIC TROF FROM NORTHERN FRONT RANGE SOUTH INTO DESERT SOUTHWEST. MID TO LOWER LAYERS REMAIN VERY MOIST THROUGHOUT THE REGION WITH MID TEEN CELSIUS DEWPOINTS AT 850MB. NO REAL INDICATION OF THE LOW LEVEL BAROCLINIC ZONE ALTHOUGH CONVECTIVE BOUNDARIES ARE MOST DEFINITELY PRESENT. 18Z SURFACE CHART PUTS SURFACE TROFS FROM EASTERN SOUTH DAKOTA INTO SOUTHEAST COLORADO AND ANOTHER OVER THE TEXAS PANHANDLE OF GREAT INTEREST IS THE WATER VAPOR LOOP PUTTING A WELL DEFINED VORTICITY MAXIMA OVER WEST TEXAS MOVING NORTHEAST AROUND THE UPPER HIGH WITH MORE CONVECTION FIRING OVER SOUTHWESTERN COLORADO WITH THIS WAVE. SHORTWAVE RIDGE NOW MOVING OVERHEAD APPEARS TO BE KEEPING A LID ON FRONTOGENETICAL FORCING TAKING PLACE OVER CO/KS BORDER UNDER RIGHT ENTRANCE REGION OF UPPER LEVEL JET. CONVECTION SEEMS TO BE GETTING ITS ACT TOGETHER TO THE SOUTHWEST WHICH DOESN'T APPEAR TO BE WELL HANDLED BY THE 12Z MODELS. 18Z ETA SEEMS A BIT LOW ON PRECIP HERE TOO. AM CONCERNED THAT THE SOUTHWESTERN CONVECTION WILL BE THE MAIN MCS TONIGHT WITH SUBSIDENCE AROUND IT KEEPING DEEP CONVECTION AROUND KANSAS IN CHECK THIS AFTERNOON. EVEN IF THE ROCKIES WAVE AND JET DYNAMICS CAN GET THINGS GOING, BEST PRECIP CHANCES SHOULD BE OVER SOUTHERN 2/3 ZONES BUT AM RELUCTANT TO GO TOO HIGH ON POPS ANYWHERE WITH ALL THE FEATURES IN PLAY. WITH LOWEST POPS IN THE NORTH AND HAZARDOUS WX OUTLOOK ALREADY COVERING THE SCENARIO, WILL KEEP ZONES FREE OF ANY FLASH FLOOD HEADLINES BUT MENTION HEAVY RAINFALL POTENTIAL IN THE ZONES. FOR LATER PERIODS, SHOULD SEE MCS EXIT THE AREA BY MID MORNING BUT WILL KEEP SMALL POPS GOING IN THE EASTERN ZONES. JUST HOW MUCH RAINFALL AND CONVECTIVE CLOUD DEBRIS REMAINS WILL LIKELY PLAY A LARGE ROLE IN HIGH TEMPS. WILL PLAY FOR PLENTY OF AFTERNOON SUN AND DEVELOPING SOUTHERLY FLOW TO PUSH HIGHS INTO THE 90S CWA WIDE. UPPER RIDGE SHOULD CONTINUE TO PROVIDE LOTS OF SUN AND CONTINUED WARMING SUNDAY AS MID LEVEL MOISTURE BEGINS TO DECREASE. EXTENDED DISCUSSION... ATMOSPHERE STILL EXPECTED TO BEHAVE AS ADVERTISED BY LAST FEW SHIFTS. UPPER RIDGE SHOULD QUICKLY BUILD WITH THE CENTER SETTLING IN SOMEWHERE OVER THE MIDWEST. WHAT HAS ME CONCERNED THIS SHIFT THE WAY THE MODELS ADVERTISE HOW QUICKLY WE GET INTO DEEP SOUTHERLY TROPICAL FLOW. THE LATEST AVN RUN SUGGESTS THAT 70H DEWPOINTS WILL RISE TO AROUND 8C BY LATE MONDAY. A LOOK AT THE MORNING UA AND CURRENT SATELLITE TRENDS DO INDICATE A QUITE MOIST ATMOSPHERE MOVING WEST. ALSO, THERE APPEARS TO BE SOME SORT OF S/WV TROF OVER SOUTHEAST TX MOVING WEST. THERE ARE PROBABLY MORE IN THE EASTERLIES ACROSS THE GULF. QUESTION IS WHEN/IF/HOW THESE DISTURBANCES WILL TURN NORTH. WILL THEY BE TOO FAR WEST TO AFFECT THE CWA? ALSO, WILL THE BUILDING RIDGE BE ENOUGH TO PREVENT TSTORMS? MID LVL TEMPS DON'T GET TOO WARM, AT LEAST FROM A MODEL PERSPECTIVE. WOULD NOT BE SURPRISED TO SEE A FEW DAYS OF CONVECTION IN THE CWA NEXT WEEK (AFTER MONDAY) BUT SINCE IT WOULD BE FRIVOLOUS TO GUESS WHERE ANY DISTURBANCE WOULD BE, I WON'T ATTEMPT TO FCST AT THIS TIME. AS A COMPROMISE, WILL KEEP THE PARTLY CLOUDY WORDING (MAINLY DAYTIME) AND LOWER TEMPS JUST A WEE BIT. I DON'T EXPECT THE REALLY HOT TEMPS EXPERIENCED LAST WEEK AND EARLIER THIS WEEK. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 069/094 068/096 070 620 ~GCK 067/094 067/096 068 6-0 EHA 068/098 068/098 068 600 LBL 069/097 068/098 070 6-0 HYS 067/092 068/095 069 420 P28 072/095 073/098 074 620 .DDC...NONE. POAGE/HUTTON
In the hours before
Local storm report, Jul 27, 12:59 PM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR DATE
NATIONAL WEATHER SERVICE DODGE CITY, KS
1024 AM CDT FRI JUL 27 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1125 PM 4.5 S COLLYER KS WIND DAMAGE
07/26/01 TREGO 3 INCH DIAMETER TREE LIMBS
BLOWN DOWN REPORTED BY PUBLIC
01The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 7:39 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 51 min |
| Jul 26, 9:32 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 43 min |
| Jul 26, 10:19 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 56 min |
| Jul 26, 11:15 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 60 min |
| Jul 27, 4:57 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 48 min |
| Jul 27, 5:44 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Kearny | 46 min |
| Jul 27, 6:08 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 52 min |
| Jul 27, 6:21 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 39 min |
| Jul 27, 6:25 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 50 min |
| Jul 27, 6:57 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.